Iowa, 2018

Winter Storm in Iowa, March 23 to 24, 2018

March 23 to 24, 2018 · NWS DMX · 24 events in 24 counties and zones

As with many snowfall events, a sizable low pressure system slid south of Iowa roughly from central Kansas into central and southeast Missouri. As a result, Iowa was left solidly within the precipitation shield as warm air was brought up over the warm front and wrapped back into the low pressure system.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

As with many snowfall events, a sizable low pressure system slid south of Iowa roughly from central Kansas into central and southeast Missouri. As a result, Iowa was left solidly within the precipitation shield as warm air was brought up over the warm front and wrapped back into the low pressure system. Temperatures ahead of the system were in the upper 30s to low 40s in most cases. As temperatures cooled from infiltrating cold air rain turned over to snow, heavy at times. Snowfall generally began after 10 pm on the 23rd and lasted through much of the morning on the 24th before tapering off from northwest to southeast. The heaviest snowfall amounts were seen over northern Iowa from about Estherville to Mason City and down to Waterloo, where as much as 12 to 18 inches of snow fell. Areas further south saw a slower transition to snow and fewer bouts of heavy snowfall, resulting in amounts around 4 to 8 inches on the southern edges of the winter storm warning. However a period of freezing rain did lead to some ice accumulations in areas along Highway 30 prior to the period of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 8:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 23, 8:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
952 PM CDT Fri Mar 23 2018

.UPDATE...
Issued at 952 PM CDT Fri Mar 23 2018

Have done some updates to the forecast and headlines. Impressive
warm advection band of precipitation currently stretching
northwest to southeast across central Iowa. Lightning has been
rather robust with this band as its moved slowly east. Have seen
cooling occurring nicely on the northeast side of the band with
Estherville down to 35 and Algona to 37. With fetch of near
surface dry air feeding the low levels from the strong east wind,
anticipate evaporative cooling to continue to cool readings to
near freezing as the night progresses in northern Iowa. Models
continue to indicate a very strongly forced system passing through
later tonight into Saturday morning. QPF amounts also continue to
impress with values of 1.5-2.0 common in most outputs. Have pushed
snow amounts a bit higher in axis from Mason City to Waterloo with
now 10-13" values common in this area and wouldn't be surprised if
higher amounts into the mid teens are seen in isolated
measurements. The strong winds on the heavy wet snow may prove
quite problematic should amounts get this high as well. A few
counties bordering the warning have now been included in the
warning.

&&

.SHORT TERM.../Tonight through Saturday/
Issued at 431 PM CDT Fri Mar 23 2018

Outside of some minor placement changes, the forecast has changed
little from earlier today with heavy, wet, wind blown snow
anticipated across northern and northeast Iowa tonight into
Saturday. The parent system in question was crossing the Rockies
late this afternoon with its surface reflection 999mb low over
northeast KS and attendant warm front across KS into southern MO.
Light precip drifted across Iowa today, mixing with light sleet
and light snow at times due to low level evaporative cooling in
the 1.5km dry layer. This was mainly thermodynamically driven in a
zone of warm/theta-e advection which will increase sharply later
this evening. This will begin to phase with increased mid level
kinematic forcing and frontogenetic strengthening to quickly
blossom additional precip this evening. This will be accompanied
by low static stabilities increasing precip efficiency and could
very well be convective in nature through 09z with isolated
thunder possible south as models show both token MUCAPE and sub
0.25 EPV through much of the forecast area. This is also supported
by depictions of high resolution convection allowing models.

Of course the primary sensible weather concerns will be precip
types and amounts. Forecast soundings show a mix of snow beginning
around 04z north and switching to all snow by 06z. Thus headline
timing has been pushed back three hours, now starting at 06z.
Soundings show a deep, 0 to -2C isothermal layer supporting a
heavy, wet snow which unfortunately will be accompanied by winds
gusting to 30-35kts. Although the heavy, wet nature of the snow
will not loft much, the snow intensity and wind may combine to
produce near blizzard conditions at times during peak snow fall.
These warm thermal profiles will keep snow ratios down in the +/-
10 to 1 range, but should be offset by this strong deep forcing
and atypically high moisture values as depicted by NAEFS specific
humidity, precipitable water and integrated water transport values
in the 90th plus percentile. With some compaction considered,
this could amount to snow accumulations from 6 to 11 inches
roughly along and northeast of a Emmetsburg to Tama line with
highest amounts between Mason City and Waterloo. This amount of
heavy wet wind blown snow could lead to tree stress, isolated
power outages and even some isolated structural impacts for weaker
flat roof buildings. This one county or so south and west shift of
higher amounts let to a similar shift in headlines.

This lift should linger into Saturday morning before a fairly
sharp QG rise/fall couplet exits the forecast area around 18z as
headlines end. Some additional light mix may linger into the
afternoon with fairly deep moisture, especially 3km and below.
Although there will be a period of fairly intense wind gusts,
these should be mainly driven by mixing as the MSLP gradient
weakens as the low fills and moves from the mid MS to OH River
Valleys.

.LONG TERM.../Saturday night through Friday/
Issued at 431 PM CDT Fri Mar 23 2018

Short wave ridging and a period of fair weather should be in
place Sunday, but the next long wave trough will already be taking
shape as it moves through the western CONUS. Overall forcing with
this system will be weaker, but with greater instability
contributions. Temperatures will be cool enough for a wintry mix
possible at onset north and east Sunday Night into early Monday
but transition to all rain later in the day with elevated thunder
possible. A slight increase in forcing and frontogenetic response
may help increase precip over the southeast half into Tuesday with
help from low level convergence southeast, especially if the GFS
comes to pass which shows a very narrow sliver and window of
favorable MLCAPE/CIN for surface based potential far southeast.
The slightly faster ECMWF would push this south and east out of
our area.

There will be some other token light rain or light snow windows to
end the work week, but overall the primary theme will remain at
best seasonal temperatures with mean troughing through the central
CONUS.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 635 PM CDT Fri Mar 23 2018

Aviation weather will become poor across much of northern and
central Iowa overnight as a strong winter storm passes through the
region. Ceilings and visibilities will drop to LIFR conditions as
rain gradually transitions to snow from north to south overnight.
Heavy snowfall rates will lead to very limited visibilities and
ceilings by late tonight into the morning for most of the TAF
sites along with a strong east surface wind. These poor conditions
will persist into Saturday morning with some gradual improvement
by afternoon as the system begins to depart.

&&

.HYDROLOGY...
Issued at 431 PM CDT Fri Mar 23 2018

Between the rain and eventual snowmelt into early next week, 1 to
2 inches of liquid may be released into area rivers over the next
three days. Because of relatively low stream flow, fairly drawn
out release of those amounts, and lingering D1 /Moderate/ drought
southeast, RFC ensemble and deterministic projections indicate
mainly within bank rises with only upper reaches of the West Fork
Des Moines River possibly reaching flood stage next week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 1 AM to 1 PM CDT Saturday for
IAZ004>007-015>017-024>028-036>039-049-050.

Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for
IAZ023-035-047-048-061-062.

&&

UPDATE...Cogil
SHORT TERM...Small
LONG TERM...Small
AVIATION...Cogil
HYDROLOGY...Small
Hazardous weather outlook, Mar 23, 8:36 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
936 PM CDT Fri Mar 23 2018

IAZ004>007-015>017-024>028-036>039-049-050-241100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-
936 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the area tonight for
significant snow accumulation and strong winds. Please refer to
the National Weather Service website at weather.gov for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Warning is in effect for the area through Saturday
morning for significant snow accumulation and strong winds.
Please refer to the National Weather Service website at
weather.gov for further details.

Non-severe thunderstorms are possible Monday evening into Monday
night.

Significant river and stream rises are possible into next week,
especially along the Des Moines River Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

IAZ023-035-047-048-061-062-241100-
Pocahontas-Webster-Boone-Story-Jasper-Poweshiek-
936 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the area late tonight
for accumulation of snow...mixed precipitation...and strong winds.
Please refer to the National Weather Service website at
weather.gov for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for the area through
Saturday morning for accumulation of snow...mixed
precipitation...and strong winds. Please refer to the National
Weather Service website at weather.gov for further details.

Non-severe thunderstorms are possible Monday evening into Monday
night.

Significant river and stream rises will be possible into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

IAZ033-034-044>046-057>060-070>075-081>086-092>097-241100-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
936 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Moderate to heavy rainfall is possible tonight. The rainfall may
lead to rapid rises on rivers and streams. Non severe
thunderstorms are possible in southern Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy rainfall is possible through Saturday morning.
The rainfall may lead to rapid rises on rivers and streams. Some
transition to snow along the I80 corridor is expected with some
minor accumulations possible on Saturday morning.

Thunderstorms are possible Monday evening into Monday night. A few
may be strong.

Significant river and stream rises will be possible into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but rainfall reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
March 23, 10:00 PM CST to March 24, 10:00 AM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
March 23, 10:00 PM CST to March 24, 10:00 AM CST
Where
Palo Alto forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
March 23, 10:00 PM CST to March 24, 10:00 AM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 23, 10:00 PM CST to March 24, 11:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
March 23, 10:00 PM CST to March 24, 11:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
March 23, 10:00 PM CST to March 24, 12:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
March 23, 10:00 PM CST to March 24, 12:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
March 23, 10:00 PM CST to March 24, 2:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 23, 10:00 PM CST to March 24, 3:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
March 23, 10:00 PM CST to March 24, 3:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
March 23, 10:00 PM CST to March 24, 3:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
March 23, 10:00 PM CST to March 24, 3:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
March 23, 10:00 PM CST to March 24, 4:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
March 23, 10:00 PM CST to March 24, 4:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
March 23, 11:00 PM CST to March 24, 1:00 PM CST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
March 24, 12:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
March 24, 12:00 AM CST to 1:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 24, 12:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Story

When
March 24, 12:00 AM CST to 2:00 PM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Reports of icing from freezing rain around two tenths of an inch to possibly as much as one quarter of an inch combined with snowfall amounts up to 4.5 inches.

Winter Storm, Marshall

When
March 24, 12:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Reports of icing from freezing rain around two tenths of an inch combined with snowfall amounts up to 3 inches.

Winter Storm, Tama

When
March 24, 12:00 AM CST to 5:00 PM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Reports of icing from freezing rain around one to two tenths of an inch combined with snowfall amounts up to 3 inches.

Winter Storm, Calhoun

When
March 24, 1:00 AM CST to 10:00 AM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
March 24, 1:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
March 24, 3:00 AM CST to 5:00 PM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Reports of icing from freezing rain around one to two tenths of an inch combined with additional snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743800, 743801, 743802, 743803, 743804, 743805, 743806, 743807, 743808, 743809, 743810, 743811, 743812, 743813, 743815, 743814, 743816, 743817, 746816, 746817, 746818, 743818, 743819, 746819.